How To Recognize & Treat AIDS Wasting Syndrome
(BlackDoctor.org) — AIDS wasting syndrome is the involuntary loss of more than 10% of body weight, plus more than 30 days of either diarrhea, weakness and/or fever. Wasting is linked to disease progression and death. Losing just 5% of body weight can have the same negative effects.
Wasting is still an ongoing problem for people with AIDS, even people whose HIV is controlled by medications.
What Causes AIDS Wasting?
Several factors contribute to AIDS wasting:
• Low food intake. Low appetite is common with HIV. Also, some AIDS drugs have to be taken with an empty stomach, or with a meal. It can be difficult for some people with AIDS to eat when they’re hungry. Drug side effects such as nausea, changes in the sense of taste, or tingling around the mouth also decrease appetite. Also, opportunistic infections in the mouth or throat can make it painful to eat. Infections in the gut can make people feel full after eating just a little food. Finally, lack of money or energy may make it difficult to shop for food or prepare meals.